Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

4 yr old had Vater anomaly at birth, acutely constipated, need enema for stool evacuation. Ideas for own stool evacuation

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
I am dealing with a complicated situation and any advice would be helpful
My son is around 4 years and had VATER anomaly at birth. Currently he has acute constipation (due to anal rectal malformation at birth). After all colostomy surgeries also he is unable to evacuate any stool on his own. He now requires regular enema to be administered for stool evacuation since last 3.5 years now. Recently he has been getting a problem in which he does not evacuate stool even when we give enema and whatever stool comes out is watery and he has to really stress for that also. If we visit a pediatric he say that no stool is deposited in colon but due to distension and decrease in diet and vomiting symptoms the doctor generally prescribes Zifi and Enterogermia (both or one only) , diet modifications and my son gets fine and starts evacuating formed stool when I administer enema. Also giving vizylac or nutroline-B helps his condition to be normal. However this cycle is becoming very frequent in last 8 months. My son is also on daily dosage(5 ml) of Sporidex 125mg/5ml since birth. ( he had urine reflux grade IV). Due to all above issues all our efforts to make his evacuate stool on his own do not work as
When my son is not suffering this problem he is absolutely normal and active.

Can someone study this situation on detail and advise me
1. If I should ask Sporidex to be changed to some other alternative?
2. Give him regular probiotic like vizylac.? Vizylac generally make his eat food and also at times he starts evacuating some stool on his own.
Posted Fri, 6 Jul 2012 in Child Health
Answered by Dr. Anil Grover 4 hours later

I am a medical specialist with a degree in subspecialty of cardiology.
I read your mail in detail. My experience of such children stems from associated cardiac anomolies they have. What text books say about a given case of repaired Anorectal VATER anomoly makes a relevant reading for you, I quote:

"Despite the fairly high rate of incontinence, 84% of adult patients were satisfied with their level of cleanliness. In general, patients who have continued problems with either constipation or soiling following the repair of an anorectal anomaly should begin a bowel-training program with daily enemas. The goal of this postoperative program is to keep the lower rectum decompressed while controlling the need to defecate. Success or failure in achieving continence cannot be judged until after the age of 10 years. Anorectal biofeedback may improve continence in some children with low to intermediate lesions.... XXXXXXX

Two factors are underlined by combining the description which you gave and what text book say is a) You are doing best possible under the circumstances. b) It is upto 10 years meaning 6 years or more of care with remarkable patience you have demonstrated, so far, is needed more.
As to your specific two questions:
1. Change of medicine is prerogative of treating doctor, I urge you discuss with your doctor about alternatives to Sporidex.
2. If a tried drug has worked better as you are the best judge, I see no harm in giving vizilac.

Lastly, a suggestion of my own: Pediatric Gastro enterologists and surgeons have wide ranging experience. I am sure, an experienced doctor is taking care. But living in New Delhi you have choice of taking a second opinion from such specialist which you can find in All India Institute of Medical Sciences or Inderprastha Apollo Hospital. One more thing, parents of children suffering from similar problems(usually they form a forum or group) have much cumulative common sense knowledge to share. If there is not already a group. Start one.

With Best Wishes. If I can be any help in answering your query or directing you to the right person, please do not hesitate in writing a followup query.

Dr Anil Grover
MBBS, MD(Internal Medicine) DM (Cardiology)
Above answer was peer-reviewed by
Follow-up: 4 yr old had Vater anomaly at birth, acutely constipated, need enema for stool evacuation. Ideas for own stool evacuation 2 hours later
Thanks a lot Dr XXXXXXX your quotation text has been very helpful. Every motivation and XXXXXXX of hope helps :-) .. yeah it is a long battle but we got to win:-)
My further query is
Is it possible that long and continous use of antibiotic Sporidex can cause colitis like situatiuon for my son? The reason for asking is that is my thought process for my son discomfort in right direction or medically such situation is not posisble. I think I am in catch 22 situtaion wherein the antibiotic is causing stomach issue and all of us ( including doctors treating him) keep attributing it to Anal rectal post operative issue and that such children woudl have to life with such issues.
I really want to bring him out of this dicomfort so that he can strat leading a normal life. each such episodes pull him back one step in his fight to overcome this problem.
Please do reply
Answered by Dr. Anil Grover 1 hour later

It is a pleasure answering your questions if the young Master XXXXXXX can be helped in any way. Let us start with the fact that this not usual situation. Usually, sporidex is not indicated in anyone below ten. But this is unusual situation. Usually, the so called non serious side effects are also to be reported to doctor and drug may have to discontinued. By non serious side effects I mean: stomach pain, dizziness, headache, diarrhea, tiredness and indigestion. Doctors usually individualize the decision if these "common and less serious" side effects worsen or persist, then a positive decision is taken to discontinue the drug, the level at which such a step is taken can be discussed between you and doctor. These side effects disappear after discontinuation of drug. Coming to "Serious Side Effects"
in rare cases: confusion, hallucinations, fever, yellowing of the eyes or skin, severe stomach pain, extreme dizziness, irregular urination, bloody diarrhea, severe skin irritation, dark colored urine and swelling of the face or throat. Should they occur immediately stop the intake of drug and inform your doctor about it. Let us be optimistic, your child may not develop these effects at all. If you with help of your doctors set the limits and guidelines there would be way out of this Catch 22 situation. As you say battle has to be won which only person with your kind of determination and resolve win. Think about other things I wrote in first reply, if you have any further questions I will be most happy to answer.

Best Wishes
Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor